Alert archive / Minnesota / Severe Thunderstorm Warnings in 1999

Severe Thunderstorm Warning 21, NWS Duluth, MN

June 6, 1999Cass County, Minnesota

NWS Duluth, MN issued this severe thunderstorm warning at Jun 6, 1999, 3:36 PM CDT for Cass County, Minnesota. It was in force for 54 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties.

The facts

Issued
Jun 6, 1999, 3:36 PM CDT (20:36 UTC)
Expired
Jun 6, 1999, 4:30 PM CDT
In force
54 min
Issued by
NWS Duluth, MN
Area
Whole counties; the outline is the Mesonet’s reconstruction

County Cass County, MN

The radar

The Duluth radar (KDLH), 176 km from the middle of the area, began a volume at 20:38 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 6, 12:30 PM CDTTornado WatchSPC6 hr

The nearest sounding before it

International Fa, MN (KINL), launched 12:00Z, 8.6 hours before the alert went out and 186 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, International Fa, MN at 12:00Z on 1999-06-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 35 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, International Fa, MN at 12:00Z on 1999-06-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 65 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
35 J/kg
Mixed-layer CIN
-196 J/kg
Mixed-layer LCL
1233 m above ground
0-6 km bulk shear
29 kt
0-1 km storm-relative helicity
65 m²/s²
0-3 km storm-relative helicity
69 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

907 
WUUS1 KDLH 062039 RRA
SVRDLH
MNC021-062130-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DULUTH MN
336 PM CDT SUN JUN 6 1999

THE NATIONAL WEATHER SERVICE IN DULUTH MN HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  WESTERN CASS COUNTY IN MINNESOTA

* UNTIL 430 PM CDT

* AT 330 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM OVER HACKENSACK...OR ABOUT 41 MILES NORTH OF   
  BRAINERD...MOVING NORTH AT 45 MPH. DIME SIZE HAIL WAS 
  REPORTED IN HACKENSACK.

* THE SEVERE THUNDERSTORM WILL BE...
  4 MILES EAST OF WALKER...6 MILES WEST OF WHIPHOLT AT 345 PM CDT
  OVER SCHLEY...7 MILES EAST OF CASS LAKE AT 410 PM CDT

IF YOU ARE CAUGHT OUTSIDE...SEEK SHELTER FROM THE WEATHER IN A STRONG
BUILDING. DAMAGING WIND...LARGE HAIL...VERY HEAVY RAIN...AND DEADLY
LIGHTNING ARE ALL POSSIBLE WITH SEVERE THUNDERSTORMS. STAY INSIDE
AWAY FROM WINDOWS UNTIL THE STORM HAS PASSED.

A TORNADO WATCH IS IN EFFECT FOR THE WARNED AREA. SEVERE 
THUNDERSTORMS CAN PRODUCE TORNADOES WITH LITTLE OR NO ADVANCE 
WARNING. PREPARE TO MOVE TO A PLACE OF SAFETY IN A STURDY STRUCTURE 
SUCH AS A BASEMENT OR SMALL INTERIOR ROOM IF A TORNADO IS SPOTTED.

 
LAT...LON 4690 9465 4688 9439 4741 9421 4742 9461

SCW

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Duluth, MN wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 6, 3:27 PM CDT, 9 minutes earlier.

Area forecast discussion, Jun 6, 3:27 PM CDT, 9 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DULUTH MN
327 PM CDT SUN JUN 6 1999

FORECAST FOCUS IS IN SHORT TERM AND IS SEVERE WEATHER.

LINE OF THUNDERSTORMS FIRED ALONG DRY LINE IN WESTERN MINNESOTA AS
IT MOVED INTO MORE UNSTABLE AIR WITH DEWPOINTS IN THE MIDDLE AND
UPPER 60S. GOOD SHEAR EXISTS ACROSS CWA AS NOTED BY SPC WITH 75KTS
FLOW AT 500MB AT MPX THIS MORNING. BETTER SHEAR FURTHER NORTH IN
VICINITY OF WARM FRONT WHICH LIES ACROSS FAR NORTHERN MINNESOTA AND
NUMEROUS WARNINGS ISSUED IN NORTHERN NORTH DAKOTA AND MINNESOTA.
STORMS WILL CONTINUE TO FIRE AND MOVE NORTHEAST...BUT MOVE MORE EAST
AS A LINE. AIRMASS WILL REMAIN VERY UNSTABLE AND MSAS SHOWS SURFACE
LIFTED INDICES OF -13 IN SOUTHERN WISCONSIN CWA AND -9 NORTH CENTRAL
MINNESOTA.

STORMS ALSO DEVELOPED IN IOWA AND SOUTHWEST WISCONSIN IN AREA OF
DIVERGENCE OF 300 MB JET. JET MOVES NORTH THROUGH WESTERN WISCONSIN
THIS EVENING AND AREA OF DIVERGENCE PULLS THROUGH AS WELL. STORMS
SHOULD CONTINUE TO SURGE NORTH WITH 850MB THETA-E RIDGE MOVING INTO
EASTERN WISCONSIN BY EARLY MORNING. HEAVY RAIN WORDING IN FORECAST
FOR NORTHWEST WISCONSIN STILL LOOKS GOOD THIS EVENING.

UPPER LOW ALONG NORTH DAKOTA/SOUTH DAKOTA BORDER SHOULD LIFT
NORTHEAST AS MORNING ANALYSIS SHOWED 70-90M HEIGHT FALLS NORTHEAST OF
LOW. HOWEVER...RUC AND SATELLITE IMAGERY SHOW A BIT MORE EASTERLY
MOVEMENT THIS AFTERNOON. EXPECT THUNDERSTORMS THIS EVENING IN WESTERN
AND SOUTHWEST ZONES...THEN A BRIEF BREAK OCCURS BEFORE
INFLUENCE OF UPPER LOW MOVES IN. ELSEWHERE...SCATTERED TO NUMEROUS
THUNDERSTORMS CAN BE EXPECTED.

.DLH...NONE.

MELDE

The office that day

Everything else NWS Duluth, MN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 6, 4:06 PM CDTSevere Thunderstorm WarningDLHItasca54 min
Jun 6, 4:17 PM CDTSevere Thunderstorm WarningDLHKoochiching43 min
Jun 6, 4:20 PM CDTSevere Thunderstorm WarningDLHCass70 min
Jun 6, 4:39 PM CDTSevere Thunderstorm WarningDLHCrow Wing66 min
Jun 6, 4:53 PM CDTSevere Thunderstorm WarningDLHAitkin67 min
Jun 6, 5:35 PM CDTSevere Thunderstorm WarningDLHCass55 min
Jun 6, 5:51 PM CDTSevere Thunderstorm WarningDLHAitkin54 min
Jun 6, 6:01 PM CDTSevere Thunderstorm WarningDLHItasca29 min
Jun 6, 6:22 PM CDTSevere Thunderstorm WarningDLHAitkin68 min
Jun 6, 6:37 PM CDTSevere Thunderstorm WarningDLHKoochiching, Saint Louis38 min
Jun 6, 6:37 PM CDTSevere Thunderstorm WarningDLHItasca53 min
Jun 6, 6:48 PM CDTSevere Thunderstorm WarningDLHCarlton, Saint Louis57 min
Jun 6, 6:54 PM CDTSevere Thunderstorm WarningDLHItasca66 min

Nearby

Severe Thunderstorm Warnings in Minnesota, 1999Every severe thunderstorm warning in 1999

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.